advertisement
 

  Back to Parents' Voices Lyn Hickox
Lyn Hickox, grandmother of Jessica, writes about a frightening experience with Todd's Paralysis caused by extreme low blood sugar.

Tuesday, September 30, 1997

Today was an uneventful day in Jessica's diabetes management routine. She had target range blood sugar readings, ate well, and had normal activity, nothing out of the ordinary. We took Jessica to the bathroom before we retired for the night, and nothing appeared to be unusual. There was no indication that a 3 AM blood sugar check was in order. We couldn't have been more wrong.

Wednesday, October 1 , 1997

This morning was one of those times when you feel so utterly helpless, while at the same time scared out of your wits! Jessica, my seven-year-old granddaughter, who was diagnosed at 15 months of age, with Type 1 Diabetes, seized. She then had, what's referred to as post-seizure transient paralysis, Todd's Paralysis.

Jessica's Mom, Dede, went in to do her morning blood sugar check. It was 59, on the low side. Since Jessica still had about an hour before she would be eating breakfast, Dede, gave her two glucose tablets. About the time Jessica finished chewing them up, she seized. It was at this point that we realized she had rebound to 59 from a severe low--unbeknownst to us--at some point during the night. The seizure lasted only a short period of time, the paralysis, much longer. The effects of the paralysis on Jessica's body, lasted from Wednesday morning through Friday evening. She had a severe headache, vomiting, and was listless. We did not use glucagon, as she was coherent and conscious throughout this episode, and her blood sugar was rising. After speaking with her endocrinologist, we were advised to drop her Ultralente by 3 units and if need be, chase her with Humalog, once she was able to eat. Jessica slept the hardest I've ever seen, for about 5 hours. Her blood sugar continued to rise throughout the day, reaching 486 at one point. Humalog was able to get her back into the target range for awhile. Her blood sugar levels have been difficult to control since this incident, although we've slowly increased the Ultralente back up to the pre-seizure dose.

The paralysis she experienced is transient, meaning temporary. What is amazing to me is that Jessica can describe how it felt, as this was happening to her. She recounts that it started at her feet and extremely quickly, moved up through her body, almost exclusively on the left side. She says that she tried to scream out, and couldn't (although she was crying). Jessica says that it felt like the inside of her body was on fire, that she was burning up, (there was no fever). Her one side of the body was so 'contorted'...ridged, with the wrist completely flexed back. It took about an hour or so before she was able to move her arm and become less ridged. At that point, she started complaining of an excruciatingly painful headache, and began vomiting. Then she slept. When she woke up, her first words were "I'm hungry." That was music to our ears! She still had numbness on the one side of her body. She said that it wasn't as bad as before. She could feel some 'tingling' and she no longer felt so hot. Jessica was able to keep soup and crackers down. Throughout the rest of Wednesday, Thursday, and Friday, she still had numbness and tingling, but only in her hand and fingertips by Friday morning. Friday night, she made the announcement that 'it', was all gone. She didn't have any numbness or tingling anywhere in her body. She was out of crisis. By Saturday, Jessica was back to her cheerful self. It's taken longer for the adults in this home to recuperate from this experience!

From what I understand, when she had the severe low, her body's 'fail safe system', the liver, kicked in releasing what stored glucose it had available...that's what enabled her to rebound to 59. The paralysis could have the result of many things: swelling of the brain, a severe low, is one of those 'things'.

Here is Dr. Tessa G. Lebinger's, MD (Pediatric Endocrinologist), lay person's explanation and possible causes of Todd's Paralysis

Todd's paralysis refers to the transient paralysis of a part of the body which can occur after a seizure. The seizure can be caused by low blood sugar, or can be caused by other problems such as epilepsy or other chemical imbalances in the blood. The paralysis usually does not last more than 24 hours, should completely resolve and is not usually indicative of any permanent brain damage.

Transient paralysis can also be caused by low potassium levels in the blood, unrelated to blood sugar level. Although insulin and blood sugar can affect potassium levels in the blood, the level of potassium in the blood is usually normal after a low blood sugar episode.

I would suggest checking the potassium level in the blood when the blood sugar is normal and your child is feeling fine. If it is low, I would consult with a pediatric endocrinologist to look for other causes such as an overactive thyroid or excess amount of the hormone aldosterone, which can also be associated with high blood pressure.

(See the original diabetes team question.)

The information Dr. Lebinger has given is about the best lay person's explanation I've found. An EEG can rule out an epileptic seizure. Blood work is in order. Other than that, all you can do is comfort your child and help them through this very frightening experience. We looked into the possible causes of this incident, and, after mind analyzing it, we can only wager an educated guess that her Ultralente had overlapped, causing too much insulin to be in her system.

My friend Melissa, who many of you know through her Website, (and Kristina her precious daughter that was diagnosed at 6 months of age), has asked that I put Jessica's experience down on paper, so that parents can be prepared, should an incident such as this happens to their child. They will have some knowledge of this paralysis and not think their child has suffered a stroke, (as this mimics one), it's most likely Todd's Paralysis. It's very disturbing to me that endocrinologists don't inform us of this possibility following an extreme low. We need to have knowledge of everything that may effect our children who are living with this disease. That way we can better deal with situations such as this, rather than finding out after the fact, that this can happen.

Lyn Hickox receives e-mail at osprey@wilmington.net.

 
Jessica, on the right, with her sister Allison

Original posting: 17 Oct 1997



                 
  Home Return to Top

Last Updated: Wednesday March 16, 2005 16:45:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.